Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 50, NWS Honolulu, HI

October 11, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 11, 2013, 5:43 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2013, 5:43 AM HST (15:43 UTC)
Expired
Oct 11, 2013, 8:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:29 AM HSTFLASH FLOODWaikane, HITWO INCHES OF WATER ACROSS KAMEHAMEHA HIGHWAY AT THE WAIKANE BRIDGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WGHW50 PHFO 111543
FFWHFO
HIC003-111845-
/O.NEW.PHFO.FF.W.0050.131011T1543Z-131011T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
543 AM HST FRI OCT 11 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 845 AM HST

* AT 530 AM HST...RADAR SHOWED HEAVY RAIN ALONG THE WINDWARD COAST 
  OF OAHU FROM WAIAHOLE TO LAIE. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY. THE STREAM GAGE AT WAIKANE HAS RISEN RAPIDLY AND FLOOD 
  WATERS COULD CLOSE KAMEHAMEHA HIGHWAY IF HEAVY RAINS CONTINUE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...LAIE AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2163 15795 2169 15791 2150 15777 2142 15782
      2146 15790

$$
MORRISON
2 follow-up statements
665 
WGHW70 PHFO 111708
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
708 AM HST FRI OCT 11 2013

HIC003-111845-
/O.CON.PHFO.FF.W.0050.000000T0000Z-131011T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
708 AM HST FRI OCT 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 845 AM HST...

RADAR SHOWS THAT HEAVY RAINFALL HAS ENDED...BUT RUNOFF REMAINS 
ELEVATED AND THE FLASH FLOOD WARNING REMAINS IN EFFECT. AT 700 AM 
HST...STATE CIVIL DEFENSE REPORTS THAT KAMEHAMEHA HIGHWAY REMAINS 
OPEN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2163 15795 2169 15791 2150 15777 2142 15782
      2146 15790

$$

BRAVENDER
388 
WGHW70 PHFO 111754
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
754 AM HST FRI OCT 11 2013

HIC003-111803-
/O.CAN.PHFO.FF.W.0050.000000T0000Z-131011T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
754 AM HST FRI OCT 11 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. 
THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2163 15795 2169 15791 2150 15777 2142 15782
      2146 15790

$$

BRAVENDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 4:02 AM HST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 11, 4:02 AM HST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
402 AM HST FRI OCT 11 2013

.SYNOPSIS...
TRADE WINDS ARE ON THE DECLINE WITH WARM...MUGGY WEATHER ON TAP
THROUGH THE WEEKEND. INTERIOR SHOWERS WILL INCREASE DURING THE
AFTERNOON AS SEA BREEZE CIRCULATIONS DEVELOP. INCREASING MOISTURE
FROM THE EAST WILL ENHANCE RAINFALL OVER WINDWARD BIG ISLAND AREAS
THROUGH TODAY. THUNDERSHOWERS ARE POSSIBLE THIS AFTERNOON OVER THE
HIGHER SLOPES OF THE BIG ISLAND.

&&

.DISCUSSION...

LIGHT EASTERLY TRADE WINDS WILL CONTINUE THROUGH THE WEEKEND...ALLOWING
WIDESPREAD LEEWARD SEA BREEZES TO FORM EACH AFTERNOON. CLOUDS AND
SHOWERS WILL INCREASE IN THE AFTERNOON OVER THE SMALLER ISLANDS AS
THE LEEWARD SEA BREEZES CONVERGE WITH THE LIGHT TRADES TRAVERSING
WINDWARD AREAS. WEATHER CONDITIONS WILL FEEL WARM AND MUGGY
WITHOUT THE NORMAL BREEZY TRADE WINDS TO KEEP THINGS COOLER.

THE UPPER LOW THAT HAS BEEN OVER THE STATE THE LAST SEVERAL DAYS
FINALLY SPURNED SOME THUNDERSTORMS THURSDAY AFTERNOON OVER THE
NORTHWEST SLOPES OF MAUNA KEA...AND OVER EASTERN BIG ISLAND WATERS
LAST NIGHT. THE CENTER OF THE LOW REMAINED STATIONARY OVERNIGHT AND
IS LOCATED 200 MILES NORTH OF MAUI. SOME INSTABILITY WILL REMAIN
OVER THE STATE TODAY...AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
AGAIN OVER THE HIGHER BIG ISLAND SLOPES IN THE AFTERNOON.

OVERNIGHT...A LINE OF SHOWERS STRENGTHENED BY THE UPPER LOW MOVED
SLOWLY WEST INTO THE BIG ISLAND COASTAL WATERS. SOME HEAVY SHOWERS
MOVED OVER THE NORTHEAST AND SOUTHEAST BIG ISLAND AREAS BRINGING
SHOWERS WITH BRIEF POCKETS OF HEAVY RAINFALL. THE PAHOA AREA
RECEIVED OVER 2 INCHES LAST NIGHT AND HILO CHECKED IN WITH AN
INCH AND A QUARTER. ENHANCED SHOWERS WILL REMAIN OVER THE WINDWARD
BIG ISLAND THIS MORNING AND LIKELY INTO THE AFTERNOON.

A COLD FRONT LINGERING FAR NORTH OF THE ISLANDS WILL KEEP TRADE
WINDS LIGHT TO MODERATE NEXT WEEK AS THE FRONT DISRUPTS OUR
NORMALLY TRADE WIND PRODUCING HIGH PRESSURE. SHOWERS WILL FAVOR
WINDWARD AREAS. AFTERNOON SEA BREEZES AND MUGGY CONDITIONS MAY
CONTINUE INTO THE WEEK AS WEATHER MODELS TREND TOWARD LIGHTER TRADE
WINDS.

&&

.AVIATION...
TEMPO MVFR CIGS WITH ISOL IFR DUE TO CLOUDS AND SHRA OVER THE
NORTHEAST AND SOUTHEAST SLOPES OF THE BIG ISLAND. SEA BREEZES
AND ASSOCIATED LEEWARD/INTERIOR CONVECTION WILL DEVELOP ONCE AGAIN
TODAY AS THE TRADES REMAIN WEAK. ISOLATED THUNDERSTORMS ARE
POSSIBLE FRIDAY AFTERNOON OVER THE HIGHER SLOPES OF THE BIG
ISLAND.

&&

.MARINE...
NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE LONG
WEEKEND. A TINY/SMALL NORTHWEST SWELL WILL BRING A SMALL BUMP IN
SURF HEIGHTS INTO SATURDAY. A SMALL LONG PERIOD NORTHWEST SWELL
WILL ARRIVE LATE SATURDAY AND PRODUCE A MODEST BOOST TO SURF HEIGHTS
SATURDAY NIGHT THROUGH MONDAY.

WITH LIGHT TRADE WINDS THIS WEEKEND...EXPECT THE TRADE SWELL TO
CONTINUE DIMINISHING ALONG MOST WINDWARD SHORELINES THROUGH
SUNDAY. TINY/SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE
WILL MAINTAIN SMALL BACKGROUND SURF ALONG SOUTH FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:33 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 11, 5:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 11, 9:44 AM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.